Tornadoes · United States · Colorado · 2009

EF0 tornado, Roggen, Colorado, June 10, 2009

This EF0 tornado ran 0.1 miles across Weld County on June 10, 2009, touching down at 4:05 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 10, 2009
Touchdown
4:05 PM MDT (22:05 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Weld County
Touchdown point
40.240, -104.460
Lift-off point
40.240, -104.460
Record number
0906101605-01

What the Weather Service recorded

Severe thunderstorms produced large hail in Larimer and Weld Counties. In Weld County, two weak tornadoes were also reported. Hail up to golfball size caused heavy crop damage north and east of Greeley, where fields of sugar, beets, pinto beans, corn and carrots were damaged. The combination of heavy rain and hail shut down several county roads around Greeley, as hail piled in small drifts and overflowed ditches. Lightning strikes caused damage in Boulder, Superior and at Front Range Airport near Watkins.

A tornado touched down but did no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
19:23 UTC20:00 UTCSevere Thunderstorm WarningBOU
19:56 UTC20:45 UTCSevere Thunderstorm WarningBOU
20:13 UTC21:00 UTCTornado WarningBOU
20:59 UTC21:45 UTCTornado WarningBOU
21:20 UTC22:15 UTCSevere Thunderstorm WarningBOU
21:51 UTC22:45 UTCSevere Thunderstorm WarningBOU
22:07 UTC22:45 UTCTornado WarningBOU
22:43 UTC23:19 UTCTornado WarningBOU
23:36 UTC00:00 UTCTornado WarningBOU
00:20 UTC00:45 UTCTornado WarningBOU
00:49 UTC01:15 UTCTornado WarningBOU

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jun 10, 2:50 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 10, 2:50 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT WED JUN 10 2009

.SHORT TERM...MODESTLY MOIST AIRMASS OVER NORTHEAST COLORADO HAS
WARMED AND DESTABILIZED THIS AFTERNOON WITH SCATTERED SHOWERS
DEVELOPING OVER THE MOUNTAINS INITIALLY.  MSAS SHOWS A WEAK SURFACE
LOW IN PLACE TO THE SOUTHWEST OF DENVER WHICH SHOULD ALLOW WEAK
EASTERLY AND SOUTHEASTERLY WINDS ACROSS NORTHEAST COLORADO TO
CONTINUE THE NEXT SEVERAL HOURS.  LAPS CAPE FIELDS SHOW THE MOST
AVAILABLE ENERGY OVER WELD AND MORGAN COUNTIES WHICH SHOULD CONTINUE
FEEDING INTO A SUPERCELL PRESENTLY OVER GREELEY.  ANOTHER AXIS OF
INSTABILITY APPEAR TO BE IN PLACE OVER THE PALMER DIVIDE WHICH MAY
FUEL ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH THE EARLY EVENING.
ALOFT...A VORT MAX WILL BE MOVING OVER SOUTHEAST COLORADO THROUGH
THE EVENING...PROVIDING SOME UPPER LEVEL SUPPORT FOR THE SHOWERS
WHICH DEVELOP.  CURRENT FORECAST OF LIKELY SHOWERS AND SCATTERED
THUNDERSTORMS THROUGH THE AFTERNOON WILL BE EXTENDED THROUGH 02Z.
SCATTERED SHOWER ACTIVITY ACROSS THE FORECAST AREA MAY THEN CONTINUE
THROUGH ABOUT 06Z.  LATER TONIGHT...AS THE AIRMASS REMAINS MOIST AND
WEAK UPSLOPE WINDS CONTINUE...AREAS OF FOG ARE LIKELY TO DEVELOP.

FOR TOMORROW...LITTLE CHANGE IS ANTICIPATED.  MODEST WESTERLY FLOW
ALOFT WILL CONTINUE WHILE MOISTURE REMAINS IN PLACE OVER THE
NORTHEAST PLAINS.  IT SEEMS AS THOUGH AN EMBEDDED SHORT WAVE WILL
PROBABLY MATERIALIZE AND MOVE OVER THE AREA TOMORROW AFTERNOON.  AT
JET LEVEL...WE MAY BE UNDER THE LEFT EXIT REGION OF AN UPPER JET
ACROSS SOUTHERN COLORADO.  ANOTHER FORECAST OF SCATTERED AFTERNOON
THUNDERSTORMS LOOKS TO BE ABOUT ALL THE DETAIL WE CAN PROVIDE NOW.
MODEL SOUNDINGS FOR THURSDAY LOOK SIMILAR TO THE SOUNDINGS FOR
TODAY.  THE STRENGTH OF THE LOW LEVEL EASTERLIES AND SOUTHEASTERLIES
WILL BE AN IMPORTANT FACTOR IN DETERMINING THE STRENGTH OF INFLOW
INTO DEVELOPING STORMS.  THIS SORT OF THING WILL BE DIFFICULT TO
FORECAST UNTIL TOMORROW MORNING.  SO FOR NOW...A CONTINUATION OF
COOL AND MOIST CONDITIONS LOOKS TO BE THE BEST FORECAST.

.LONG TERM...ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH
THIS WEEKEND.  THERE IS YET ANOTHER SHORT WAVE ADVERTISED TO MOVE
ACROSS COLORADO THURSDAY AFTERNOON INTO THURSDAY EVENING...WITH MORE
SHOWERS AND THUNDERSTORMS.  SEVERE STORM THREAT WILL CONTINUE AS
WELL WITH SUFFICIENT CAPES OF 800-1500 J/KG AND 0-6 KM SHEAR OF 25
M/S.  FRIDAY AND SATURDAY LOOK VERY SIMILAR WITH POTENTIAL FOR MORE
EMBEDDED SHORT WAVES.  WHILE MID LEVELS ARE WARMING SOMEWHAT WITH
SLIGHT MID LEVEL RIDGING...LOW LEVEL MOISTURE AND THETA-E AXIS IS
EXPECTED TO INCREASE AND STRENGTHEN.  THIS WILL BOOST
INSTABILITY...AND KEEP SCATTERED THUNDERSTORMS AND POTENTIAL FOR
MORE SEVERE WEATHER IN THE FORECAST.

BY NEXT WEEK...THE ATMOSPHERE WILL WARM AND DRY JUST A BIT MORE
UPSTAIRS...BUT LOW LEVEL MOISTURE SEEMS TO HAVE A HARD TIME SCOURING
OUT.  WE WILL CONTINUE TO POINT TOWARD A SLIGHTLY WARMER AND DRIER
FORECAST...BUT THE WAY THINGS ARE GOING...THE LOW LEVEL MOISTURE MAY
BE SUFFICIENT TO SPAWN A FEW MORE SEVERE STORMS NEARLY EACH DAY
THROUGH EARLY NEXT WEEK.

&&

.AVIATION...SCATTERED THUNDERSTORMS THIS AFTERNOON MAY MOVE ACROSS
THE AIRPORTS THROUGH ABOUT 02Z.  MVFR CIGS AND VSBYS ARE LIKELY
ALONG WITH ONE-HALF TO ONE INCH DIAMETER HAIL.  MOIST AIRMASS AND
WEAK EASTERLY WIND FLOW WILL PRODUCE AREAS OF FOG AFTER 06Z WITH
IFR/MVFR CIGS/VSBYS FROM 10Z-16Z.  MORE THUNDERSTORMS EXPECTED
THURSDAY AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KDRBY/BARJENBRUCH
Hazardous weather outlook, Jun 10, 10:54 AM MDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1054 AM MDT WED JUN 10 2009

COZ030>051-111200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1054 AM MDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN ACTIVE AFTERNOON OF THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
PLAINS AGAIN TODAY.  RAIN SHOWERS AND THUNDERSTORMS THAT HAVE
DEVELOPED LATE THIS MORNING OVER THE NORTHERN MOUNTAINS ARE EXPECTED
TO SPREAD TO THE CENTRAL MOUNTAINS AND FOOTHILLS BY EARLY AFTERNOON.
SCATTERED RAIN SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED TO SPREAD
ACROSS THE PLAINS THROUGH THE AFTERNOON.  A FEW OF THE STORMS MAY
BECOME SEVERE OVER THE NORTHEAST PLAINS WITH HAIL UP TO THE SIZE OF
QUARTERS AND WIND GUSTS TO 60 MPH ALONG WITH HEAVY RAIN.  EVEN AN
ISOLATED TORNADO IS POSSIBLE...ESPECIALLY FROM DENVER SOUTHWARD AND
EASTWARD...ACROSS THE PALMER DIVIDE REGION OF DOUGLAS...ELBERT AND
LINCOLN COUNTIES.

A STRONG UPPER LEVEL DISTURBANCE MOVING OVER SOUTHEAST COLORADO
THROUGH THIS AFTERNOON WILL PRODUCE THE INCREASED THUNDERSTORM
COVERAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UNSETTLED WEATHER PATTERN WILL REMAIN IN PLACE THROUGH EARLY NEXT
WEEK WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.
THERE WILL ALSO BE A THREAT OF A FEW SEVERE STORMS EACH DAY OVER THE
PLAINS AND FRONT RANGE URBAN CORRIDOR.  LOW LEVEL MOISTURE COMBINED
WITH DAYTIME HEATING AND INSTABILITY...ALONG WITH SUFFICIENT WIND
SHEAR IN THE ATMOSPHERE...WILL KEEP THE THREAT OF SEVERE
THUNDERSTORMS IN THE FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 1 PM.

DANKERS/BARJENBRUCH

In the hours before

Special weather statement, Jun 10, 2:33 PM MDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
233 PM MDT WED JUN 10 2009

COZ036-039>041-102115-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY CO-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET
CO-
233 PM MDT WED JUN 10 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL JEFFERSON COUNTY
  NORTH CENTRAL DOUGLAS COUNTY

AT 232 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM
PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS TO AROUND 50 MPH.  THIS
STORM WAS LOCATED 6 MILES SOUTHWEST OF CHATFIELD RESERVOIR...OR 18
MILES SOUTHWEST OF DENVER...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO SOUTH
PLATTE...ROXBOROUGH PARK...LOUVIERS...HIGHLANDS RANCH...CHATFIELD
RESERVOIR AND SOUTH CENTRAL LITTLETON.

HAIL UP TO HALF AN INCH IN DIAMETER WAS REPORTED AT ASPEN SPRINGS
WITH THIS STORM.  HEAVY RAIN...UP TO AN INCH IN 30 MINUTES...IS ALSO
POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3956 10505 3956 10494 3943 10501 3931 10523
      3945 10527 3959 10515
TIME...MOT...LOC 2032Z 304DEG 8KT 3950 10515

GIMMESTAD
Local storm report, Jun 10, 2:36 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
236 PM MDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TORNADO          SEVERANCE               40.52N 104.85W
06/10/2009                   WELD               CO   BROADCAST MEDIA

0127 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/10/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LARGEST HAILSTONE MEASURED 1 INCH

0119 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/10/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LOTS OF QUARTER SIZE HAIL COVERING PATIO DECK.

&&

BENTON
Local storm report, Jun 10, 2:55 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             GREELEY                 40.42N 104.74W
06/10/2009  M1.75 INCH       WELD               CO   AMATEUR RADIO

0230 PM     TORNADO          SEVERANCE               40.52N 104.85W
06/10/2009                   WELD               CO   BROADCAST MEDIA

0127 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/10/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LARGEST HAILSTONE MEASURED 1 INCH

0119 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/10/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LOTS OF QUARTER SIZE HAIL COVERING PATIO DECK.

&&

BENTON
Local storm report, Jun 10, 3:07 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
307 PM MDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             GREELEY                 40.42N 104.74W
06/10/2009  M1.00 INCH       WELD               CO   TRAINED SPOTTER

0253 PM     HAIL             GREELEY                 40.42N 104.74W
06/10/2009  M1.75 INCH       WELD               CO   AMATEUR RADIO

0230 PM     TORNADO          SEVERANCE               40.52N 104.85W
06/10/2009                   WELD               CO   BROADCAST MEDIA

0127 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/10/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LARGEST HAILSTONE MEASURED 1 INCH

0119 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/10/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LOTS OF QUARTER SIZE HAIL COVERING PATIO DECK.

&&

BENTON
Local storm report, Jun 10, 3:37 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
337 PM MDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             GREELEY                 40.42N 104.74W
06/10/2009  M1.00 INCH       WELD               CO   TRAINED SPOTTER

0253 PM     HAIL             GREELEY                 40.42N 104.74W
06/10/2009  M1.75 INCH       WELD               CO   AMATEUR RADIO

0250 PM     HAIL             4 SE GREELEY            40.38N 104.70W
06/10/2009  M1.25 INCH       WELD               CO   TRAINED SPOTTER

0230 PM     TORNADO          SEVERANCE               40.52N 104.85W
06/10/2009                   WELD               CO   BROADCAST MEDIA

0127 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/10/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LARGEST HAILSTONE MEASURED 1 INCH

0119 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/10/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LOTS OF QUARTER SIZE HAIL COVERING PATIO DECK.

&&

BENTON
Local storm report, Jun 10, 3:57 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
357 PM MDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             GREELEY                 40.42N 104.74W
06/10/2009  M1.00 INCH       WELD               CO   TRAINED SPOTTER

0253 PM     HAIL             GREELEY                 40.42N 104.74W
06/10/2009  M1.75 INCH       WELD               CO   AMATEUR RADIO

0250 PM     HAIL             3 NE GREELEY            40.45N 104.70W
06/10/2009  M1.25 INCH       WELD               CO   TRAINED SPOTTER

0230 PM     TORNADO          SEVERANCE               40.52N 104.85W
06/10/2009                   WELD               CO   BROADCAST MEDIA

0127 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/10/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LARGEST HAILSTONE MEASURED 1 INCH

0119 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/10/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LOTS OF QUARTER SIZE HAIL COVERING PATIO DECK.

&&

BENTON

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

10.1 hours before the tornado, 112 km from the path. June 10, 2009.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 95 joules per kilogram, CIN -55, lifted condensation level 714 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 38 square meters per square second, 0 to 6 km bulk shear 49 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-55 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 00:00Z

1.9 hours after it, 112 km from the path. June 11, 2009.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 48 joules per kilogram, CIN -45, lifted condensation level 1193 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2009-06-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 57 square meters per square second, 0 to 6 km bulk shear 32 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-45 J/kg
Surface CAPE
507 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2
0-3 km lapse rate
7.3 K/km

Open this sounding in Storm Lab

The surface observations

Greeley/Weld (Awos) (GXY), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:15 UTC6853.6100° 12 kt1010.2VCTS
20:35 UTC69.853.6110° 12 kt1009.5VCTS
20:55 UTC64.451.8340° 30 kt361009.8TS
21:15 UTC46.441360° 13 kt281010.8TS
21:35 UTC51.846.470° 7 kt1010.5TS
21:55 UTC55.451.830° 8 kt1009.8VCTS
22:15 UTC53.648.240° 4 kt1010.5VCTS
22:35 UTC55.448.250° 6 kt1010.2VCTS
22:55 UTC55.448.280° 11 kt161010.2
23:15 UTC57.248.2100° 8 kt1010.2
23:35 UTC57.248.2210° 8 kt1010.8
23:55 UTC5950150° 10 kt1010.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Denver radar (KFTG), 51 km away, was scanning. The volume nearest the touchdown began at 22:04 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:12 UTCHAIL 0.886 Ese Fort CollinsLarimer, CO
20:30 UTCFUNNEL CLOUDSeveranceWeld, CO
20:30 UTCTORNADOSeveranceWeld, CO
20:50 UTCHAIL 1.253 Ne GreeleyWeld, CO
20:50 UTCHAIL 1.254 Se GreeleyWeld, CO
20:53 UTCHAIL 1.75GreeleyWeld, CO
21:00 UTCHAIL 0.753 Ene GreeleyWeld, CO
21:06 UTCHAIL 1GreeleyWeld, CO
22:05 UTCTORNADO7 Nw RoggenWeld, CO
22:55 UTCHAIL 15 E Prospect ValleyWeld, CO

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of June 10, 2009

17 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 1012:59 PM MDTEF0Scotts Bluff, NE0.140
June 101:55 PM MDTEF0Goshen, WY0.130
June 102:30 PM MDTEF0Weld, CO0.050
June 102:38 PM MDTEF0Morrill, NE3.730$10,000
June 106:20 PM EDTEF0Glades, FL0.510$50,000
June 105:41 PM CDTEF0Vernon, MO1.450
June 106:00 PM CDTEF0Haskell, OK0.130
June 106:11 PM CDTEF0Haskell, OK0.450$30,000
June 106:40 PM CDTEF0Denton, TX2.350$5,000
June 106:50 PM CDTEF0Denton, TX0.150
June 106:53 PM CDTEF1Denton, TX0.250$200,000
June 107:05 PM CDTEF0Denton, TX0.650
June 108:05 PM CDTEF1Miller, MO0.6200$50,000
June 108:28 PM CDTEF0Seward, KS0.350
June 109:22 PM CDTEF0Red River, TX2.5100
June 109:25 PM CDTEF0Titus, TX2.6100
June 1010:15 PM CDTEF0Cass, TX0.575

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.